Thursday, August 11, 2011

Can't wait to get back on meds: Methotrexate and RA

I only have to wait until Saturday.  Two more days.  Saturday is the big day and it will arrive none too soon, I gotta tell ya.

"What happens Saturday?" you ask.

I will be off the antibiotics and can take methotrexate once again.  Whoohoo!

"Lisa, aren't you a little too excited about getting immuno-suppressed again?"

Nope.  Each day during this past week, I wake up and face just how much more my feet or hands hurt.  Little by little, it has been creeping up on me. 

Well, today.  I was so very tempted to dip into my emergency (MS relapse) supply of oral steroids which I took with me on vacation in June/July.  Just half a tablet would probably relieve some of this pain but somehow that seems an abuse of having it available.

"What's wrong with taking a little prednisone/decadron for your RA?"

Only once have I taken oral steroids for my RA, but that was before I was diagnosed with RA.  I took a medrol pack over a holiday season and when the taper ended, the pain came back full force.  It seemed to serve no real purpose than to prove something bigger was going on.

Last fall when I was getting monthly pulse steroids (1000mg prednisone by IV every four weeks), not only was my MS happier but my RA was thrilled.  I didn't really feel any substantial pain that I can recall.  It was very nice.

Well, the past three weeks have proven that the methotrexate really DOES help keep my RA under control.  That's the good news.

Now I just wonder how long it will take before my feet will stop feeling like they will break, my hips/knees will move smoothly again, and my knuckles will stop their slow swelling.  I hope that it works as quickly as it works well.

Besides the pain increasing, my brain is foggy.  I'm TIRED and have slept each afternoon for a couple of hours.  As a result, I haven't done my normal amount of writing/researching.  I'm slacking, I tell ya.

But the good news is that the inflammation/infection in my colon has been obliterated and I feel perfectly fine on that front.  Yay, antibiotics.

Hopefully everything will be back to normal soon.  I'm just very thankful that my RA is well controlled when I'm on all of my medications.  That's the best news!!


  1. Glad the "tummy" problems are better. It's good you know that methotrexate will help.2 days will past fast.

  2. Thanks!! Your right, the two days will pass quickly. I think that I had finally reached an "I'm definitely not comfortable anymore - it hurts" moment today. And my walking had become comical.

    I'm so very lucky that most of the time now, RA is almost an afterthought and that I can tolerate the drugs.

    Hope that you are doing well these days. We haven't talked about RA in quite some time. :)

  3. When I was a newbie at this MS thing, I stopped doing my monthly breast self exams, because I figured, "I couldn't be hit with a double whammy." Boy was I wrong. I'm doing my exams again now too. Feel better soon!

  4. Lisa, my mom has Lupus and MS. She used to take methotrexate but quit. She now has what the doctor calls "methotrexate hair". Have you heard of that before?

    I feel sorry for her - but finally found her a hairdresser that cut her hair in a way that makes it look somewhat decent...

  5. Thanks!

    Sherry, lots of ladies talk about how their hair gets thinner or even falls out some while in methotrexate. Mine 'may' have thinned a little bit, but I had a lot to start with.

    It's good that she's found a hairdresser and hair cut which work for her. Sometimes special shampoos can help.

  6. That's not what happened to her.... it became very, very "wiry". Almost brittle. The doctor said it was because her hair follicles had become mishapened so now all her hair was going to grow in kinked. And it is very, very kinked!!!

    I'm not used to my mother having hair like this lol!!!

  7. Interesting, I had never heard that one before. I have a random oddly-shaped strand of hair but I figured that was probably due to age. Seems 'everything' is due to age after a while. :)